Thunderstorm Wind, Davidson
- When
- August 6, 3:35 PM EST
- Where
- Davidson County, 2.27 mi NNW of Holly Grove
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.851, -80.194
Two trees were reported down along Turner Rd.
A mid-level shortwave trough tracking eastward led to the development of scattered showers and storms over the western to eastern Piedmont of central North Carolina in the early evening hours. This led to several damaging wind reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
A mid-level shortwave trough tracking eastward led to the development of scattered showers and storms over the western to eastern Piedmont of central North Carolina in the early evening hours. This led to several damaging wind reports. Storm coverage weakened with eastward extent over the Coastal Plain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 6, 2:35 PM EST, 1 hour earlier.
Area Forecast Discussion National Weather Service Raleigh NC 335 PM EDT Sun Aug 6 2023 .SYNOPSIS... High pressure just off the Mid Atlantic coast will drift further offshore through tonight. A cold front and upper level trough will approach from the west Monday through Monday night, bringing increased chances for showers and strong storms. The cold front will move through the area early Tuesday, followed by weak high pressure from late Tuesday through Wednesday. && .NEAR TERM /THROUGH TONIGHT/... As of 225 PM Sunday... Scattered to numerous showers/storms associated with the old MCV are pulling off the mountains/foothills of NC and are poised to move through the W Piedmont over the next several hours, and will nudge storm coverage upward over the Piedmont through early evening, although the timing from earlier forecasts remains good. While deep layer bulk shear is weak due in large part to 15-25 kt mid level flow, SBCAPE across our far W has risen to 1500-2500 J/kg, so these cells should have no problem holding together for a bit longer as they progress into our area. We've seen strong insolation areawide today already, although the column is a bit drier (PW near or just below normal) across the E (roughly Hwy 1 E) with slightly lower SBCAPE so far this afternoon, so it may be a challenge to get convection into E sections intact before CINH begins to form with reduced/lost heating as we approach 00z, so will keep pops lower in our E. Expect a lull in pops from late evening through the overnight hours, although we should see areas of passing mid and high clouds overnight as upstream convective debris arrives. These clouds should limit fog development, and expect any fog tonight to be isolated and inconsequential. As low level moisture keeps creeping upward with each successive day, lows should be higher than this morning, mainly upper 60s to low 70s, with isolated mid 70s S. -GIH && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... As of 335 PM SUNDAY... ...Multiple hazards Monday including high heat indices and an enhanced severe storm threat... Overview: The potent mid level shortwave trough noted on WV imagery extending from an IA low through the MO Bootheel into N LA will track E through the Ohio Valley/Mid South to the Appalachians and Deep South Mon/Mon night, accompanied by a deep frontal zone down through the low levels to the surface. Strengthening SSW-SW flow ahead of this deep frontal zone will overspread central NC starting early Mon. Further aloft, a 80+ kt upper jetlet will spread from S KY/S MO through the mid Miss Valley tonight before tracking ENE through E KY, WV, and PA Mon, and strong upper divergence in its right entrance region will pass over central NC late afternoon through the evening. Severe threat: Earlier CAM runs have had varied solutions for Mon, including some with very few storms at all, but the latest RAP/HRRR/WRF-ARW have come to a consensus (albeit with timing differences spanning a few hours) of a line of storms crossing central NC from the mid afternoon through the evening, perhaps preceded by strong to severe discrete cells assuming enough CAPE can be realized. Models depict a peak of 1500-2500 J/kg of MUCAPE Mon, and with deep layer bulk shear increasing to 30-45 kts as stronger mid level flow spreads in, organized strong to severe storms are likely, with all hazards possible but particularly damaging winds as DCAPE is projected to exceed 1000 J/kg. SPC has upped our Day 2 outlook to Enhanced areawide. Convection should push to our ESE after midnight, although trailing stratiform rain with embedded positive CGs may linger through the overnight hours. Temps/heat: With dewpoints steadily rising day to day and expected to sit within a few degrees of 70F for much of the day, the strong heating through morning and mid afternoon should push temps up into the 90s areawide (except perhaps the far N), esp from the Triangle to the S and E where forecast temps and dewpoints result in heat indices near or over 105F. While some areas may hold just under 105F, forecast WBGT values will reach 88+, or in the high to extreme danger range, over much of our S and E. Plus, some schools are resuming this week and athletic practices are taking place, increasing the population that is vulnerable to heat impacts and illnesses. Thus, have issued a heat advisory for Mon for most areas across our S and E, including the Triangle. Expect warm lows in the 70-75 range with some upper 60s far N Mon night. -GIH && .LONG TERM /TUESDAY THROUGH SUNDAY/... As of 300 PM Sunday... In the wake of Mondays shortwave, the surface cold front will move across the region dry, filtering in slightly cooler temps than Monday with highs in the mid to upper 80s NW to low 90s SE. A few isolated showers/storms could be possible in the far SE coastal Plain as the front stalls along the coast. Wednesday will have dry conditions with mostly sunny skies, and highs in the upper 80s NW to low 90s SE. Another shortwave is expected to move into the region Thursday and Friday bringing the next chance of showers and storms. For now, slight chance PoPs beginning Thursday morning then higher PoPs in the afternoon and evening. With a short lull from the rain early Friday, slight chance PoPs will return by Friday afternoon. Confidence in timing and track remain medium as the past few model runs have not been in total agreement this far out. For the weekend, a Piedmont trough is expected to linger across the region influencing late afternoon showers and storms each day. Highs for late week into the weekend will be in the upper 80s to low 90s across the region, with no excessive heat indices above 105 currently in the forecast. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 200 PM Sunday... Initial concern for aviation interests is the convection now ramping up over W NC, poised to drop ESE out of the mountain and foothills and likely to affect INT/GSO prior to 23z. Local gusty/shifting winds and a period of heavy rain and reduced vsbys/cigs (1-2 hrs of MVFR with shorter IFR and worse periods) are likely with this activity. Storm chances are lower, with less confidence, further E at RDU, as the air remains drier overall with less instability in our E half, so have opted to mention just a VCTS from late afternoon through early evening at RDU, with no storm mention at RWI/FAY, which high res models show as storm-free through tonight. Otherwise, VFR conditions with a mix of convective cu and residual mid and high clouds are expected through tonight, although INT/GSO have a good chance of developing a period of MVFR cigs late tonight through early Mon morning. Surface winds will be from the S or SW through Mon, 8-12 kts with periodic gusts to 15-20 kts at INT/GSO this afternoon, otherwise 10 kts or less. Looking beyond 18z Mon, another round of showers and storms are expected after 18z, sweeping W to E through central NC, and they may congeal into a non-circumnavigable line. Some of these storms may be severe, with strong damaging winds and hail, mainly from mid afternoon through the evening. Otherwise, VFR conditions are expected from late Mon night through Fri, although isolated fog patches are possible early Tue morning, and another good chance for showers and storms will arrive late Thu. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 11 AM to 7 PM EDT Monday for NCZ011-026>028- 040>043-073>078-083>086-088-089. && SYNOPSIS...Hartfield NEAR TERM...Hartfield SHORT TERM...Hartfield LONG TERM...CA AVIATION...Hartfield
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 353 PM EDT Sun Aug 6 2023 NCZ007>010-021>025-038-039-071000- Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange- Durham-Davidson-Randolph- 353 PM EDT Sun Aug 6 2023 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is an Enhanced risk (level 3 out of 5) of severe storms Monday afternoon through Monday evening. The greatest risk will be from 3 PM until 11 PM. Damaging wind gusts over 60 mph are the primary threat, although large hail and an isolated tornado cannot be ruled out, especially across the Piedmont. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Monday. NCZ011-026>028-040>043-073>078-083>086-088-089-071000- Halifax-Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Stanly- Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke- Cumberland-Sampson- 353 PM EDT Sun Aug 6 2023 ...HEAT ADVISORY IN EFFECT FROM 11 AM TO 7 PM EDT MONDAY... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. In addition, there is an Enhanced risk (level 3 out of 5) of severe storms Monday afternoon through Monday evening. The greatest risk will be from 3 PM until 11 PM. Damaging wind gusts over 60 mph are the primary threat, although large hail and an isolated tornado cannot be ruled out, especially across the Piedmont. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Monday.
Special Weather Statement
National Weather Service Raleigh NC
405 PM EDT Sun Aug 6 2023
NCZ021-022-038-039-073-074-062100-
Guilford NC-Stanly NC-Forsyth NC-Randolph NC-Davidson NC-
Montgomery NC-
405 PM EDT Sun Aug 6 2023
...Strong thunderstorms will impact portions of Forsyth, Davidson,
western Montgomery, western Randolph, Stanly and Guilford Counties
through 500 PM EDT...
At 403 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Walnut Cove to 6
miles east of Harrisburg.
Movement was east at 25 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Asheboro, Lexington,
Albemarle, Randleman, Troy, Badin Lake and Thomasville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.
&&
LAT...LON 3550 8030 3551 8018 3558 8021 3568 8033
3572 8033 3574 8046 3583 8044 3585 8038
3589 8041 3589 8037 3597 8039 3626 8029
3624 7957 3624 7956 3517 7998 3522 8048
TIME...MOT...LOC 2003Z 269DEG 22KT 3630 8018 3531 8056
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
23The Roanoke radar (KFCX), 131 km away, was scanning. The volume nearest the first event began at 20:33 UTC.
7 thunderstorm wind. Local standard time, as filed.
Two trees were reported down along Turner Rd.
Trees and powerlines were reported down near the intersection of Fern Creek Dr and Warf Rd.
Fallen trees damaged power equipment, resulting in power outages, near the intersection of Homer Leonard Rd and Lee Vanhoy Ln.
Powerlines were reported down along Center Church Rd.
A tree was reported down near the intersection of Old Mendenhall Rd and Surrett Dr.
Power lines were reported down along Albemarle Rd near Brady Ave in Asheboro.
Fallen trees led to power outages along Dusten Rd near Climax.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1136614, 1136626, 1136632, 1136633, 1136634, 1136644, 1136645.